THE PILL MADE ME BLIND- DAILY MAIL NEWSPAPER- NOVEMBER, 2007

Gina Matheson, 25, told her shocking story of how the contraceptive pill sent her blind.


The exclusive story appeared in the Daily Mail newspaper.


We have since set up Gina another deal with a magazine so that she receives two fees.


READ THE FULL STORY BELOW:


DAILY MAIL 


A young woman told how she went blind from taking the Pill.



Gina Matheson's severe reaction to the oral contraceptive at first gave her thumping headaches and blurred vision.



But doctors mistook her illness for an eye inflammation and her sight deteriorated rapidly, leaving her unable to make out familiar faces.

"It was pretty terrifying," said the 25-year- old whose vision has been partially restored.

"I had a very painful headache, like a burning sensation in my head, and a pounding noise in my ears.

"But the worst thing was I went virtually blind. My vision was very, very distorted and blurred.

"I was surprised when the doctors said the blindness was linked to the pill. I'd been taking it for eight years and never had any side-effects."

Doctors told her she was suffering from benign intracranial hyperand-tension, an acute reaction to the contraceptive pill.

The condition causes fluid to build up in the brain, pressuring the optic nerve and leading to blindness.

When Miss Matheson, a hospital radiographer from Wigan, fell ill early last month she assumed she had only a severe migraine.

Her GP prescribed nasal spray and tablets for what he took as an eye inflammation.

Her eyesight failed to improve and a few days later she visited her local hospital for further advice.

Doctors carried out a series of tests but were unable to find out what was wrong and told her to keep taking the same medicine.

Reassured, Miss Matheson went ahead with a trip to Hong Kong only for her eyesight to fail on the second day of her holiday.

"My vision was completely blurred I couldn't see anything," she said.

"It felt as if a painful light was being shone into my eyes."

She took the first flight home and was met back in Britain by Kevin Statham, her boyfriend of five years.

"I was terrified on the flight," she said.

"I couldn't see anything.

"Luckily, my boyfriend found me in departures, I couldn't make out his face at all."

Mr Statham, 25, took her to Manchester Royal Eye Hospital where doctors initially suspected she had a brain tumour.

A brain scan, however, revealed she was suffering from a build-up of fluid which medics then drained by using a lumbar puncture.

Miss Matheson was told her condition had been caused by the Microgynon contraceptive pill.

Although she has stopped taking the drug, her sight has not returned to normal and she still has partial vision in her right eye.

Doctors hope that by carrying out further lumbar punctures every two weeks she will soon have full vision.

Research suggests, however, that half of patients suffer permanent damage.

Dominic Heaney, a neurologist for University College London Hospitals, said it was rare for women to go blind from taking the contraceptive pill and that the side-effect is usually linked to weight problems.

"Several types of medication are associated with benign intracranial hypertension and the contraceptive pill is one of them," he explained.

"It is a fairly uncommon condition where sufferers produce too much cerebrospinal fluid the fluid around the brain.

"This fluid builds up and causes pressure behind the optic nerve.

"As a result sufferers can have headaches and ultimately blindness.

"Nobody knows why the body produces too much brain fluid or why some types of medication can cause it, but once sufferers stop taking the tablets or lose weight symptoms can be prevented."



http://www.dailymail.co.uk/pages/live/articles/health/healthmain.html?in_article_id=488930&in_page_id=1774

Question: How do I sell my story? Answer: Fill in the story form or call our story hotline on 0845 60 90 118.



Contact us today. . . to earn big money for your story!

Cash4YourStory's latest payouts: